Alert archive / Kansas / Wind Advisories in 2011
Wind Advisory 14, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at May 12, 2011, 2:50 AM MDT for Dundy County, Nebraska; 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 12, 2011, 6:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2011, 2:50 AM MDT (08:50 UTC)
- In effect from
- May 12, 2011, 6:00 AM MDT
- Expired
- May 12, 2011, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136 WWUS73 KGLD 120850 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 250 AM MDT THU MAY 12 2011 ...WINDY CONDITIONS WILL DEVELOP ACROSS EASTERN COLORADO...PORTIONS OF NORTHWEST KANSAS...AND DUNDY COUNTY NEBRASKA TODAY... .A STRONG LOW PRESSURE SYSTEM OVER NORTH CENTRAL KANSAS WILL MOVE EAST TODAY. IT WILL PRODUCE GUSTY WINDS OVER PORTIONS OF THE TRI-STATE AREA. COZ090>092-KSZ001-002-013-014-027-028-NEZ079-121800- /O.NEW.KGLD.WI.Y.0014.110512T1200Z-110513T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN 250 AM MDT THU MAY 12 2011 /350 AM CDT THU MAY 12 2011/ ...WIND ADVISORY IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING. * TIMING/DURATION...WINDS WILL INCREASE AFTER SUNRISE...LAST THROUGH THE DAY...AND DIMINISH IN THE EARLY EVENING. * PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 40 MPH WITH GUSTS TO 45 MPH WILL OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
2 follow-up statements
330 WWUS73 KGLD 121622 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU MAY 12 2011 ...WINDY CONDITIONS WILL CONTINUE ACROSS EASTERN COLORADO... PORTIONS OF NORTHWEST KANSAS...AND DUNDY COUNTY NEBRASKA TODAY... .A STRONG LOW PRESSURE SYSTEM OVER NORTH CENTRAL KANSAS WILL MOVE EAST TODAY. IT WILL PRODUCE GUSTY WINDS OVER PORTIONS OF THE TRI- STATE AREA. COZ090>092-KSZ001-002-013-014-027-028-NEZ079-130000- /O.CON.KGLD.WI.Y.0014.000000T0000Z-110513T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN 1022 AM MDT THU MAY 12 2011 /1122 AM CDT THU MAY 12 2011/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... * TIMING/DURATION...GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON...DIMINISHING IN THE EARLY EVENING. * PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 35 MPH WITH SOME GUSTS TO 45 MPH POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
058 WWUS73 KGLD 130005 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 605 PM MDT THU MAY 12 2011 COZ090>092-KSZ001-002-013-014-027-028-NEZ079-130600- /O.EXP.KGLD.WI.Y.0014.000000T0000Z-110513T0000Z/ /O.NEW.KGLD.WI.Y.0015.110513T0005Z-110513T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN 605 PM MDT THU MAY 12 2011 /705 PM CDT THU MAY 12 2011/ ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... ...WIND ADVISORY HAS EXPIRED FROM EARLIER TODAY BUT HAS BEEN EXTENDED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT. * PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 35 MPH WITH SOME GUSTS TO 45 MPH WILL CONTINUE THROUGH THE EVENING HOURS BEFORE GRADUALLY DIMINISHING BY MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 2:32 AM MDT, 18 minutes earlier.
Area forecast discussion, May 12, 2:32 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM MDT THU MAY 12 2011
.DISCUSSION...
232 AM MDT THU MAY 12 2011
WATER VAPOR IMAGERY SHOWS 500 MB LOW OVER NORTHWEST KANSAS. MODELS
ARE IN AGREEMENT THAT THE FEATURE WILL SLOWLY MOVE EAST TODAY...AND
THEN MOVE SOUTHEAST OVER EAST CENTRAL KANSAS BY FRIDAY MORNING.
ASSOCIATED SURFACE LOW...CURRENTLY CENTERED NEAR KHLC...WILL FOLLOW A
SIMILAR TRACK.
PLENTY OF MOISTURE WILL ADVECT OVER THE AREA FROM THE NORTH AS LOW
MOVES EAST. THIS WRAP-AROUND MOISTURE WILL PRODUCE SHOWERS WITH THE
BEST RAIN CHANCES NORTH OF INTERSTATE 70. THE AIR MASS REMAINS
SOMEWHAT UNSTABLE...NOTE ONGOING CONVECTION JUST NORTH OF KGLD. WILL
CONTINUE TO MENTION THUNDERSTORMS DURING THE DAY. KLIC IS CURRENTLY
REPORTING LIGHT SNOW. MAY SEE A FEW FLAKES OVER EXTREME WESTERN KIT
CARSON COUNTY EARLY THIS MORNING...BUT WILL NOT MENTION AT MOMENT.
WINDS WILL BE AN ISSUE OVER THE WESTERN ZONES WHERE SURFACE PRESSURE
GRADIENT WILL INCREASE. HOWEVER...SINCE THE SYSTEM IS NOT TRULY
VERTICALLY STACKED...850-700 MB WIND SUPPORT WILL BE OUT OF PHASE
WITH THE SURFACE. GFS NUMERICAL GUIDANCE IS INDICATING 25-30 KNOT
SUSTAINED WINDS 15Z-00Z TODAY OVER THE WESTERN HALF OF THE FORECAST
AREA...BUT THE NAM GUIDANCE IS LESS. MIXING WILL BE HAMPERED TODAY
BY CLOUD COVER. HOWEVER...WINDS AT KAKO GUSTED TO 42 KNOTS EARLIER
THIS MORNING. WILL GO AHEAD AND HOIST A WIND ADVISORY FOR THE
WESTERN ZONES TODAY.
WILL CONFINE PRECIPITATION CHANCES TONIGHT TO THE EASTERN COUNTIES
AS LOW CONTINUES TO SHIFT EAST. 500 MB RIDGE WILL BUILD OVER THE
ROCKIES FRIDAY WHICH WILL PROVIDE SUBSIDENCE TO THE AREA FRIDAY
AND SATURDAY. A WEAK SHORTWAVE WILL ADVECT OVER EASTERN COLORADO/WESTERN
KANSAS SATURDAY NIGHT. THE POSITION OF THE 300 MB JET IN RESPONSE
TO A 500 MB LOW DROPPING SOUTH FROM THE DAKOTAS WILL AID IN PROVIDING
SOME LIFT. MOISTURE MAY BE A QUESTION...BUT WILL INTRODUCE A SLIGHT
CHANCE OF RAIN SATURDAY NIGHT.
MID LEVEL RIDGE THEM REDEVELOPS SUNDAY THROUGH MONDAY BRINGING DRY
WEATHER. MODELS BRING A WEAK SHORTWAVE OVER EASTERN COLORADO TUESDAY
AFTERNOON. WILL INTRODUCE A SLIGHT CHANCE OF AFTERNOON STORMS TO
THE COLORADO COUNTIES THEN. OTHERWISE...ONLY COSMETIC CHANGES WERE
MADE TO THE EXTENDED PORTION OF THE FORECAST.
A COOL AIR MASS WILL REMAIN OVER THE FORECAST AREA FOR THE FIRST
THREE DAYS BRINGING BELOW NORMAL TEMPERATURES.
&&
.AVIATION...
1052 PM MDT WED MAY 11 2011
FOR THE 06Z TAFS...SHOWERS/THUNDERSTORMS HAVE MOVED NORTH OF BOTH
TAF SITES LATE THIS EVENING. WITH UPPER LOW OVER SE COLORADO
EXPECTED BE A FOCUS FOR SHRA ACTIVITY THROUGH THE TAF PERIOD.
INSTABILITY HAS SHIFTED NORTH AND EAST OF SURFACE LOW CURRENTLY
SITUATED OVER SHERIDAN COUNTY KS...HOWEVER CANT COMPLETELY RULE OUT
SOME THUNDER OVER KMCK DURING EARLY TAF PERIOD...SO KEPT CB GROUP.
MVFR CONDITIONS ARE EXPECTED TO DEVELOP OVER BOTH TAF SITES AFTER
08-09Z LINGERING THROUGH THE EARLY EVENING HOURS THU. MODEL
SOUNDINGS WOULD SUPPORT POSSIBLE IFR CIGS DEVELOPING EARLY THU
MORNING AT BOTH SITES...WITH BETTER SUPPORT AT KMCK WHERE I INCLUDED
TEMPO GROUP FOR THE 09Z-12Z PERIOD. THINK PREVAILING MVFR CIGS ARE
MOST LIKELY AT THIS POINT WITH SHRA ACTIVITY POSSIBLE AT BOTH SITES
MIXING OUT LOW LEVELS. WINDS WILL REMAIN GUSTY AT BOTH SITES THROUGH
THE TAF PERIOD...WITH STRONGER WINDS DEVELOPING DURING THE DAY THU.
DAYTIME GUSTS TO AROUND 40KT WILL BE POSSIBLE OVER KGLD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT
/7 PM CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028.
NE...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR NEZ079.
CO...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR COZ090>092.
&&Hazardous weather outlook, May 11, 9:45 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 945 PM MDT WED MAY 11 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121800- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 945 PM MDT WED MAY 11 2011 /1045 PM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TONIGHT...WITH THE BEST CHANCE FOR THUNDERSTORMS NORTHEAST OF A LINE FROM YUMA COLORADO TO HILL CITY KANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS BE POSSIBLE THURSDAY...BUT THE STORMS WILL NOT BE SEVERE. HOWEVER...SOME STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. STRONG NORTHWEST WINDS OF 25 TO 40 MPH MAY DEVELOP BY THURSDAY MORNING...MAKING TRAVEL DIFFICULT ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, May 11, 10:04 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FUNNEL CLOUD S SEIBERT 39.30N 102.87W
05/11/2011 KIT CARSON CO TRAINED SPOTTER
0356 PM FUNNEL CLOUD W STRATTON 39.30N 102.60W
05/11/2011 KIT CARSON CO LAW ENFORCEMENT
0415 PM HAIL 4 E SEIBERT 39.30N 102.79W
05/11/2011 E1.00 INCH KIT CARSON CO LAW ENFORCEMENT
HAIL REPORT RELAYED BY LAW ENFORCEMENT ON INTERSTATE 70.
0446 PM HAIL 1 W BURLINGTON 39.31N 102.29W
05/11/2011 E1.00 INCH KIT CARSON CO STORM CHASER
0446 PM HAIL BURLINGTON 39.31N 102.27W
05/11/2011 E1.00 INCH KIT CARSON CO STORM CHASER
REPORTED FROM CHASER IN I-70.
0457 PM HAIL STRATTON 39.30N 102.60W
05/11/2011 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
0500 PM TSTM WND DMG BURLINGTON 39.31N 102.27W
05/11/2011 KIT CARSON CO LAW ENFORCEMENT
POWER POLES REPORTED DOWN IN BURLINGTON BY SHERIF
DISPATCH.
0503 PM HAIL 1 ESE BURLINGTON 39.30N 102.25W
05/11/2011 M1.75 INCH KIT CARSON CO TRAINED SPOTTER
0520 PM HAIL 5 N BURLINGTON 39.38N 102.27W
05/11/2011 E0.88 INCH KIT CARSON CO TRAINED SPOTTER
0521 PM HAIL 3 N BURLINGTON 39.35N 102.27W
05/11/2011 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
REPORT RECEIVED VIA ESPOTTER SYSTEM.
0555 PM HAIL 14 N COLBY 39.60N 101.06W
05/11/2011 M1.00 INCH RAWLINS KS NWS EMPLOYEE
0730 PM HAIL OBERLIN 39.82N 100.53W
05/11/2011 E1.00 INCH DECATUR KS TRAINED SPOTTER
ALSO REPORTING SOME STREET FLOODING IN TOWN.
&&
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:09 PM MDT | Special Weather Statement | GLD | Hitchcock | 36 min |
| May 11, 7:48 PM MDT | Special Weather Statement | GLD | Red Willow | 27 min |
| May 11, 6:29 PM MDT | Special Weather Statement | GLD | Rawlins | 31 min |
| May 11, 7:07 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 38 min |
| May 11, 7:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| May 11, 6:10 PM MDT | Special Weather Statement | GLD | Yuma | 35 min |
Nearby
Wind Advisories in Kansas, 2011Wind Advisories in Colorado, 2011Wind Advisories in Nebraska, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.